Florida, 2017Lightning Strikes and Heavy Rain in Florida, August 18, 2017
August 18, 2017 · NWS JAX · 4 events in 2 counties and zones
Prevailing WSW flow brought an early start to rainfall across NE Florida with heavy rainfall and frequent lightning strikes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Prevailing WSW flow brought an early start to rainfall across NE Florida with heavy rainfall and frequent lightning strikes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 7:23 AM EST, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 18, 7:23 AM EST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
823 AM EDT Fri Aug 18 2017
.UPDATE...
The region will be between high pressure to the Southeast, and a
trough to the North Today. This will provide a general West to
Southwest flow over NE FL into the afternoon, helping to keep the
East coast sea breeze near the coast. With this flow moisture
will increase from the gulf with convection spreading from
Southwest to Northeast later this morning, with convection also
developing along the East coast sea breeze. During the mid
afternoon convection will spread over central portions of NE FL,
then dissipating later in the afternoon. With a fairly light flow
expected Today, localized heavy rainfall will be expected. A
little drier flow over SE GA will limit convection there to a more
isolated to scattered coverage.
&&
.AVIATION...
Convection is expected to develop this morning, with scattered
to numerous convection through the afternoon. Brief restrictions
in and near storms will be possible.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 96 76 94 75 / 20 10 30 10
SSI 91 78 90 78 / 30 30 40 30
JAX 93 76 93 75 / 50 30 50 30
SGJ 91 77 91 75 / 50 30 30 30
GNV 91 74 92 74 / 70 30 40 30
OCF 91 74 93 74 / 70 20 30 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
Struble
Hazardous weather outlook, Aug 18, 2:00 AM EST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
300 AM EDT Fri Aug 18 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-191000-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
300 AM EDT Fri Aug 18 2017
...HOT AND HUMID WITH HEAT INDICES NEAR 105 DEGREES TODAY...
...SLOW AND ERRATIC STORM MOTION WILL PROMOTE LOCALLY HEAVY
RAINFALL THREAT THIS AFTERNOON AND EVENING...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
Heat Index values of 103 to 107 degrees are expected at many
locations this afternoon.
Scattered to Numerous afternoon and evening thunderstorms are
expected today...mainly across Northeast Florida. A few strong
thunderstorms will be possible with gusty winds and frequent
lightning strikes. Slow and erratic storm motion is expected with
locally heavy rainfall possible in the stronger storms from the
I-10 corridor southward across Northeast Florida.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Scattered to numerous mainly afternoon and evening thunderstorms
are expected Saturday. Scattered afternoon and evening thunderstorms
will be possible at inland locations from Sunday through Thursday.
A few strong thunderstorms will be possible each day, with gusty
winds, frequent lightning strikes, and heavy downpours being the
main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
Lightning, Duval
- When
- August 18, 11:26 AM EST
- Where
- Duval County, 3.01 mi SSW of Center Park
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 30.240, -81.520
A lightning strike caused an apartment fire along Gate Parkway. Five people were displaced. The cost of damage was unknown, but it was estimated so the event could be included in Storm Data.
Lightning, Duval
- When
- August 18, 11:50 AM EST
- Where
- Duval County, 2.49 mi ENE of Sunbeam
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.210, -81.540
A house was struck by lightning along East Autumn Drive. The extent and cost of damage was unknown, but the cost was estimated so the event could be included in Storm Data.
Heavy Rain, Marion
- When
- August 18, 1:54 PM EST to 4:54 PM EST
- Where
- Marion County, 2.42 mi E of Danks Corner
- Reported by
- Amateur Radio
- Coordinates
- 29.020, -82.080
A HAM radio operator measured 2.61 inches of rainfall within 3 hours along SE 137th Lane in Summerfield. There was widespread low area flooding across Belleview.
Heavy Rain, Marion
- When
- August 18, 2:50 PM EST to 3:20 PM EST
- Where
- Marion County, 0.69 mi S of Belleview
- Reported by
- Public
- Coordinates
- 29.060, -82.050
The public measured 2.5 inches of rainfall in 30 minutes.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, August 18, 2017$465,000 · EF2 · 11 events
- Tornadoes and Hail in Minnesota, August 18, 2017$750,000 · EF1 · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 18, 201710 injured · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Florida, August 18, 20171 injured · $100,000 · 60 kt wind · 2 events
- Flash Flooding and Flood in Massachusetts, August 18 to 19, 2017$76,000 · 7 events
- Flash Flooding and Flooding in Missouri, August 18 to 22, 2017$29,000 · 1.5 in hail · 24 events
- Hail and Damaging Winds in Arkansas, August 18, 2017$39,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 18, 201751 kt wind · 37 events
- Hail and Damaging Winds in Virginia, August 18, 2017$17,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 18 to 19, 201720 events
- Flash Flooding and Flood in Pennsylvania, August 18, 201752 kt wind · 13 events
- Hail and Damaging Winds in South Dakota, August 18, 2017$10,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710006, 710007, 710003, 710000.